Alert archive / North Carolina / Beach Hazards Statements in 2013
Beach Hazards Statement 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 13, 2013, 4:13 PM EDT. It took effect at Oct 13, 2013, 8:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2013, 4:13 PM EDT (20:13 UTC)
- In effect from
- Oct 13, 2013, 8:00 PM EDT
- Expired
- Oct 14, 2013, 3:32 AM EDT
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
The text
As transmitted, in the capitals the NWS used until 2016.
350 WHUS42 KMHX 132013 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 413 PM EDT SUN OCT 13 2013 ...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP CURRENTS THROUGH MONDAY NORTH OF CAPE HATTERAS... .EAST NORTHEAST SWELL WILL BRING BREAKING WAVES OF 4 TO 6 FEET ALONG THE BEACHES NORTH OF CAPE HATTERAS THROUGH MONDAY. THESE CONDITIONS WILL PRODUCE A HIGH RISK OF RIP CURRENTS AND DANGEROUS SHORE BREAK MAKING IT VERY DANGEROUS TO ENTER THE SURF. NCZ103-140900- /O.NEW.KMHX.BH.S.0028.131014T0000Z-131015T0000Z/ OUTER BANKS DARE- 413 PM EDT SUN OCT 13 2013 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY EVENING. * HAZARDS...DANGEROUS SHORE BREAK AND HIGH THREAT OF RIP CURRENTS. * LOCATION...BEACHES NORTH OF CAPE HATTERAS. * TIMING AND TIDES...THE MOST LIKELY TIME FOR LIFE THREATENING RIP CURRENTS WILL BE A COUPLE OF HOURS EITHER SIDE OF LOW TIDE. LOW TIDE WILL OCCUR AROUND 10 AM MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN EXHAUST AND EVEN KILL THE STRONGEST SWIMMER. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW BEACH HAZARDS STATEMENT... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS && $$
1 follow-up statement
922 WHUS42 KMHX 140732 CFWMHX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 332 AM EDT MON OCT 14 2013 ...DANGEROUS SURF AND RIP CURRENTS EXPECTED ALONG HATTERAS ISLAND NORTH OF CAPE HATTERAS THROUGH TONIGHT... .NORTHEAST FLOW OF 15 TO 25 KNOTS AND LONG PERIOD EASTERLY SWELL WILL COMBINE TO PRODUCE DANGEROUS SURF OF 6 TO 8 FEET AND A HIGH RISK OF RIP CURRENTS THROUGH TONIGHT ALONG HATTERAS ISLAND NORTH OF CAPE HATTERAS. NCZ103-142000- /O.CAN.KMHX.BH.S.0028.000000T0000Z-131015T0000Z/ /O.NEW.KMHX.SU.Y.0010.131014T0732Z-131015T0900Z/ OUTER BANKS DARE- 332 AM EDT MON OCT 14 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT TUESDAY. THE BEACH HAZARDS STATEMENT HAS BEEN CANCELLED. * LOCATION...BEACHES NORTH OF CAPE HATTERAS. * SURF HEIGHT...6 TO 8 FEET. * TIMING...TODAY AND TONIGHT. * IMPACTS...ROUGH SURF TO 8 FEET AND RIP CURRENTS WILL PRODUCE DANGEROUS SURF CONDITIONS THROUGH TONIGHT. MINOR OCEAN OVERWASH WILL ALSO BE POSSIBLE AROUND THE TIMES OF HIGH TIDE. HIGH TIDE TODAY IS AROUND 4 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG SHORE BREAK...DANGEROUS RIP CURRENTS AND LOCALIZED BEACH EROSION. SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD STATIONS. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN EXHAUST AND EVEN KILL THE STRONGEST SWIMMER. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 13, 3:35 PM EDT, 38 minutes earlier.
Area forecast discussion, Oct 13, 3:35 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT SUN OCT 13 2013
.SYNOPSIS...
LOW PRESSURE OFF THE SOUTHEAST COAST TONIGHT WILL DISSIPATE MONDAY.
HIGH PRESSURE WILL EXTEND DOWN THE EAST COAST MONDAY THROUGH
WEDNESDAY. A COLD FRONT WILL MOVE THROUGH ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM SUN...MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
FORECAST IN THE NEAR TERM. THE AREA WILL REMAIN IN MOIST EASTERLY
FLOW OFF THE ATLANTIC TONIGHT AS A SURFACE LOW WELL OFF OUR COAST
TO THE SOUTHEAST SLOWLY DRIFTS FURTHER AWAY FROM THE AREA. SEEING
SOME AREAS OF SCATTERED SHOWERS MOVING ACROSS PORTIONS OF THE CWA
WITH MORE POISED JUST OFF THE COAST. USED A BLEND OF MOS AND
PREVIOUS FORECAST...BUT SCALED BACK POPS SLIGHTLY CAPPING IN THE
30 TO 40 RANGE AS OVERALL EXPECT MAJORITY OF THE NIGHT TO BE DRY.
IT WILL LIKELY BE CLOUDY AGAIN TONIGHT WITH LOW STRATUS. THIS WILL
KEEP TEMPS IN THE LOW 60S FOR LOWS. THERE WILL BE A LIGHT BREEZE
OVERNIGHT AS THE TIGHT GRADIENT ACROSS THE AREA PROMOTES SOME
MIXING WHICH WILL LIMIT FOG POTENTIAL.
&&
.SHORT TERM /MONDAY/...
AS OF 330 PM SUN...MOIST EASTERLY FLOW WILL CONTINUE MONDAY. WILL
SEE CLOUDS IN THE MORNING WITH SOME BREAKS DEVELOPING...LIKELY
SOONER THAN WAS THE CASE TODAY. KEPT 30 TO 40 POPS IN FOR AN
OCCASIONAL STRAY SHOWER POSSIBILITY. IT WILL BE BREEZY
AGAIN...ESPECIALLY ALONG THE COAST. FOLLOWED A BLEND OF MOS FOR
TEMPS WITH HIGHS IN THE LOW TO MID 70S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY...
AS OF 300 PM SUNDAY...PESKY UPR LOW AND RESULTING SFC PATTERN OF
LOW PRES OFF COAST AND HIGH PRES WEDGED IN FROM NE WILL CONTINUE
TO PRODUCE MOSTLY CLOUDY SKIES WITH PATCHY LIGHT RAIN AND/OR
DRIZZLE MON NIGHT AND TUE. UPR LOW WILL THEN MOVE OFFSHORE AND
WEAKEN TUE NIGHT AND WED AS BLOCKING PATTERN BREAKS DOWN TO N.
CLOUDS LIKELY TO LINGER THROUGH WED UNTIL ATMOS BECOMES BETTER
MIXED AHEAD OF SFC FRONT MOVING IN THU. LATEST GFS APPEARS A BIT
STRONG WITH A SFC WAVE MOVING ACROSS NRN NC WITH FRONT THU NIGHT
AND WILL LEAN TO WEAKER ECMWF. MAIN DYNAMICS SKIRT TO N OF
AREA...SUPPORTING ONLY SLGT CHC OF SHOWERS WITH PSBL N/S PRECIP
SPLIT INDICATED. A STRONGER SHRT WV AND FRONTAL SYSTEM WILL
POSSIBLY APPROACH ON SUNDAY BUT SOME MODEL DIFFERENCES IN
TIMING...AND WILL CARRY ONLY SLGT CHC POPS FOR NOW.
LINGERING CLOUDINESS WILL KEEP MAX TEMPS MAINLY IN LOW-MID 70S TUE
AND WED...WITH SOME UPR 70S LIKELY THU WITH BETTER MIXED
CONDITIONS. TEMPS COOLING AGAIN WITH PASSAGE OF COLD FRONT FRIDAY.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH 18Z MONDAY/
AS OF 130 PM SUN...CEILINGS SHOULD IMPROVE TO MVFR/VFR SHORTLY AFTER
18Z THIS AFTERNOON AS SLIGHTLY DRIER AIR FILTERS WEST ACROSS THE TAF
SITES. NE WIND AROUND 10 KNOTS OR LESS WILL CONTINUE THIS AFTERNOON
AND OVERNIGHT. SCATTERED LIGHT SHOWERS POSSIBLE THROUGH TONIGHT.
FORECAST SOUNDINGS INDICATE EXCELLENT MOISTURE TRAPPED UNDER THE
INVERSION AND ALTHOUGH BOUNDARY LAYER WILL REMAIN MODERATELY
MIXED...EXPECT LOWERED CEILINGS/VSBYS TO BRING AVIATION CONDITIONS
BACK DOWN TO IFR/LIFR LEVELS BETWEEN 01-03Z TONIGHT. NE GRADIENT
TIGHTENS MON AND MAY SEE GUSTS NEAR 20 KT DURING THE AFTERNOON.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...LINGERING LOW CLOUDINESS EXPECTED TO RESULT
IN SUB-VFR CONDITIONS NIGHT-TIME AND EARLY MORNING HOURS THROUGH
WED...WITH CONDITIONS IMPROVING TO VFR DURING DAY. BETTER MIXING
WITH FRONT MOVING THROUGH AREA SHOULD RESULT IN MAINLY VFR FOR THU
AND FRIDAY...WITH JUST A SLIGHT CHC OF SHOWERS ACCOMPANYING
FRONTAL PASSAGE.
&&
.MARINE...
SHORT TERM /TONIGHT AND MONDAY/
AS OF 330 PM SUN...LATEST SURFACE AND BUOY DATA INDICATE NE WINDS
15-20 KT ACROSS THE REGION WITH SEAS BEGINNING TO BUILD FOR THE
CENTRAL AND NORTHERN WATERS AS NOTED BY BUOYS 44100 AND 44014.
WENT AHEAD AND BROUGHT STARTING TIME OF SCA TO 17Z AND REFLECTED
INCREASED SEAS IN FORECAST. MODELS ARE IN PRETTY GOOD AGREEMENT
WITH MAJOR FEATURE BEING THE TIGHTENING GRADIENT ACROSS THE AREA
BETWEEN HIGH PRESSURE TO THE NORTH AND THE LOW OFF THE COAST.
FAVORED A BLEND OF THE STRONGEST GUIDANCE AVAILABLE COUPLED WITH
PREVIOUS FORECAST FOR THESE PERIODS. LOCAL NWPS MODEL WAS USED FOR
WAVES...WHICH WAS NOT FAR OFF FROM WW3 GUIDANCE. RAISED SCA FOR THE
SOUTHERN WATERS AND SOUNDS BEGINNING ON TUESDAY AS WELL.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 300 PM
SUNDAY...NE WINDS WITH FREQUENT GUSTS TO 25 KT WILL GRADUALLY
DIMINISH MON NIGHT BUT SEAS TO AROUND 6 FT WILL LINGER OVER OUTER
PORTIONS OF WATERS UNTIL LATE TUE. WEAKENING PRESSURE PATTERN WILL
THEN LEAD TO IMPROVING BOATING CONDITIONS WED INTO EARLY THU WITH
WINDS MAINLY LESS THAN 15 KT AND SEAS 2-4 FT. LEANING TO WEAKER
ECMWF SOLUTION WITH FRONT ON FRIDAY WITH CONDITIONS REMAINING WELL
BELOW SCA CRITERIA.
LOCAL SWAN PREFERRED OVER WW3 AS GFS WINDS APPEAR UNDERDONE WITH
NE FLOW EARLY IN PERIOD.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON MONDAY TO 11 AM EDT TUESDAY FOR
AMZ130-135.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 8 PM EDT TUESDAY FOR
AMZ156-158.
&&
SYNOPSIS...RSB
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...JBM
AVIATION...JBM/DAG
MARINE...RSB/JBMHazardous weather outlook, Oct 13, 10:58 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1058 AM EDT SUN OCT 13 2013 NCZ029-044>047-079>081-090>094-098-140100- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW- 1058 AM EDT SUN OCT 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-104-140100- CARTERET-OUTER BANKS HYDE- 1058 AM EDT SUN OCT 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-140100- OUTER BANKS DARE- 1058 AM EDT SUN OCT 13 2013 ...MODERATE RIP CURRENT RISK NORTH OF CAPE HATTERAS IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Beach Hazards Statements in North Carolina, 2013Every beach hazards statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.